Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Memory


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 08/6/1999]
Question: help me.

Answer: jjhjhjh

Loss of Memory [posted 11/18/98]
Question:  My mother is 82 and is frequently repeating questions or comments. She is taking one prozac a day to help with depression. Mom lives by herself and does not want to get out or do things by herself. I am concerned with her repetition of questions and comments. She isn't aware that she is doing this and is very forgetful concerning anything that someone else can take care of. My question is: Is there any thing medical that can be done or is this just a part of the aging process? Thank you.

Answer:  Maybe aging ;but, you should get a complete physical, ct scan of the head, B 12 and thyroid levels. Even if the early stages of dementia, something as little as a low grade bladder infection can make it lots worse.

Photographic Memory
Question: My son is ten years old and he could remember a whole list of things after just looking at them for a few moments. When he was just five years old he read a list of children’s names and within a short time was able to tell us the whole list in alphabetical order. How would we know for sure if he has Photographic Memory?

Answer: Formal testing by a psychologist.

Side Effects
Question: I am looking for an over the counter drug to help enhance the brain/memory. The reason why I’m looking for a drug like this is because I am going to test them on rats for a scientific experiment. The experiment consists of three groups of rats, a controlled group, a group of rats on a high onpotein diet, and a last group on the drug. If it is a prescription drug please tell me how I would be able to acquire it.

Answer: Great idea;but, if we knew one we'd be using it -not researching it. Certain disease entities, Alzheimer's etc. have specific drugs to enhance ability. Generally healthy rats or people have no such known drug. There are some herbal drugs touted;but this is out of my area.

Memory Problems and Medications
Question: My dad is 77 years old and takes the following medicine:
Coumadin 2 mg - 1 daily
Lanoxin .25 mg - 1 daily
Verapamil E.R. 180 mg. - 1 daily
Allopurinol 100 mg. - 1 every other day
He's been taking the Allopurinol for years, the Lanoxin for the last 5-8 years, the Verapamil for the last 4-6 years and Coumadin for the last 2-3 years. In the last 3 years his mental focus has diminished somewhat. In the past he had a fantastic memory and extraordinary command of languages, (English, French, Latin, Greek). I realize he is getting old and memory lapses are common. Sometimes, he gets a little anxious at what I would consider small issues which may contribute to his hesitation at remembering names, etc. He takes the medications at breakfast and sometimes feels tired, cloudy, dizzy, and lethargic after about an hour. Could the mixture of medicines cause a problem? Physically he's in good shape. He walks daily and eats in moderation. He used to read quite a bit about history, religion and the Wall Street Journal daily. I am not sure about his reading volume now, but his retention of detail seems to be frustrated. He doesn't readily recall the names.

Answer: Verapamil can increase digoxin levels and digoxin is notorious for causing mental confusion in patients over 60. Check the digoxin levels and decrease it if it is at all possible to see what change you see in his mentation.

Memory Loss
Question: I'm a 37 year old male. I am losing my short term and mid term memory. Is there a vitamin like Multi B Complex, E, C and or calcium that may help? Should I seek the help of a specialist? If so who or what type of specialist?

Answer: Run, do not walk, to your physician. There are several tests necessary and you can begin with a Family Practice Physician or an Internist. If no obvious cause is found a visit to a neurologist may be required. Loss of memory may be irreversible if left unattended. You are far too young to be experiencing loss of memory unless there is an underlying problem.

Memory Loss
Question: My doctor prescribed Aricett to improve my memory. I had bad dreams and feelings of impending doom. The doctor asked me to continue for 1 to 2 weeks.

Answer: If you are capable of writing on the internet, this medicine is of no use to you. This medicine is to treat Alzheimer’s patients - none of whom could function at your level.

Short Term Memory Loss
Question: I have an employee that is complaining of severe short term memory loss. Do you hear this complaint often?

Answer:No, and it usually warrants a further examination. You can quantify this by asking the person to remember three things-ask them to repeat the three things 5-10 minutes later. Most intact memories will get all three, less than three particularly if repeated shows a problem. Several medical conditions could cause this symptom. There is a small area of the brain which is responsible for short term memory.



Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.